Several breast cancer treatments can cause fatigue.
Surgery can disrupt your body’s normal rhythm and can often cause fatigue that lasts longer than you may expect. General anesthesia and after-surgery discomfort, pain medication, and restricted activity can also cause fatigue.
Chemotherapy medicines often reduce the number of red blood cells, immune cells, and platelets (clotting cells) your bone marrow produces. Chemotherapy medicines also can damage some cells or limit their ability to function. Low blood cell counts can contribute to fatigue. For example, if you have a low red blood cell (the cells that deliver oxygen from your lungs to your cells) — a condition known as anemia — you'll probably have less energy. If your immune cell count is low, you're less able to fight off infections. Infections and fever can lead to fatigue. Chemotherapy also may cause early menopause, which changes the balance of hormone in your body and can lead to fatigue.
Radiation is often followed by fatigue that can last a few weeks or months. When you're getting radiation, you may be weak from earlier surgery or chemotherapy. The daily demands of radiation therapy change your schedule and make you feel even less energetic and the result can be fatigue. Radiation therapy to a large area of bone can lower your red blood cell and immune cell counts, especially if you're getting chemotherapy at the same time. Low blood cell counts can contribute to fatigue.
Hormonal therapy reduces the effect of estrogen in your body, just like going through menopause, which can make you feel tired and weak. Many premenopausal women have menopausal side effects while taking hormonal therapy, such as hot flashes, which can disrupt your sleep and lead to fatigue. Hormonal therapies include:
- Evista (chemical name: raloxifene)
- Fareston (chemical name: toremifene)
- Arimidex (chemical name: anastrozole)
- Aromasin (chemical name: exemestane)
- Femara (chemical name: letrozole)
- Faslodex (chemical name: fulvestrant)
Targeted therapy medicines, like chemotherapy, can reduce the number of immune cells your bone marrow produces. Low blood cell counts can contribute to fatigue. If your immune cell count is low, you’re less able to fight off infections. Infections and fever can lead to fatigue. Targeted therapy medicines that can cause fatigue are:
- Afinitor (chemical name: everolimus)
- Enhertu (chemical name: fam-trastuzumab-deruxtecan-nxki)
- Herceptin Hylecta (chemical name: trastuzumab and hyaluronidase-oysk)
- Ibrance (chemical name: palbociclib)
- Kadcyla (chemical name: T-DM1 or ado-trastuzumab emtansine)
- Kisqali (chemical name: ribociclib, formerly called LEE011)
- Lynparza (chemical name: olaparib)
- Nerlynx (chemical name: neratinib)
- Perjeta (chemical name: pertuzumab)
- Phesgo (chemical name: pertuzumab, trastuzumab, and hyaluronidase-zzxf)
- Piqray (chemical name: alpelisib)
- Talzenna (chemical name: talazoparib)
- Tykerb (chemical name: lapatanib)
- Verzenio (chemical name: abemaciclib)
Many pain medications, such as codeine and morphine, also can cause fatigue. Steroids, which may be part of your treatment plan, can disrupt your ability to get the deep sleep you need to feel well-rested. So even if you get 8 hours of sleep, you may still feel tired. Steroids can also cause weight gain and muscle loss, which can make you feel tired. Once you stop taking these medications, the fatigue eases.
Fatigue can be made worse by other breast cancer treatment side effects such as:
- weight gain
- hot flashes
- sleeping problems (insomnia)
- reduced physical activity
- emotional stress
Poor nutrition also may play a role in causing fatigue. Eating less and not getting enough of the nutrients you need because of treatment side effects can cause fatigue. For more information, see Eating When You're Fatigued.
"The daily demands of radiation treatments over weeks, added to the scare of the diagnosis, and the rigors of surgery, chemotherapy, and hormonal therapy — all combine together to take your energy away. It can take a long time to recover from these accumulative effects. Also, I find that just the disruption of your everyday routine to make room for these treatments can really throw off the rhythm in your life. You may find yourself no longer exercising properly or eating well or doing the things that you enjoy doing. Many of these things may have been what gave you a flow of energy when things felt more normal."
— Marisa Weiss, M.D., chief medical officer, Breastcancer.org
Can we help guide you?
Create a profile for better recommendations
Breast self-exam, or regularly examining your breasts on your own, can be an important way to...
Eating When You Have Nausea and Vomiting
Almost all breast cancer treatments have varying degrees of risk for nausea and vomiting. Some...
Tamoxifen (Brand Names: Nolvadex, Soltamox)
Tamoxifen is the oldest and most-prescribed selective estrogen receptor modulator (SERM)....